Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 130, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 30, 2020, 7:02 PM EDT for Sumter County, South Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2020, 7:02 PM EDT (23:02 UTC)
- Expired
- Jun 30, 2020, 7:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sumter County, SC
The radar
The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 7:25 PM EDT | TSTM WND DMG | 1 Wsw Lakewood, SC | TREES AND POWER LINES BLOWN DOWN NEAR BETHEL CHURCH RD AND US HWY 15 S. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
307
WUUS52 KCAE 302302
SVRCAE
SCC085-302330-
/O.NEW.KCAE.SV.W.0130.200630T2302Z-200630T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
702 PM EDT Tue Jun 30 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southwestern Sumter County in central South Carolina...
* Until 730 PM EDT.
* At 702 PM EDT, a severe thunderstorm was located over Shaw Air
Base, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sumter, South Sumter, Shaw Air Base, Mulberry, Oakland, Millwood,
Poinsett State Park, Pinewood, Cane Savannah, Brogdon, Lakewood,
Privateer, Wedgewood, East Sumter, Cherryvale, Stateburg and
Dalzell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3379 8027 3377 8040 3372 8039 3371 8041
3371 8043 3374 8043 3374 8045 3372 8046
3392 8064 3405 8049 3386 8018
TIME...MOT...LOC 2302Z 313DEG 18KT 3394 8051
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
202
WWUS52 KCAE 302314
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
714 PM EDT Tue Jun 30 2020
SCC085-302330-
/O.CON.KCAE.SV.W.0130.000000T0000Z-200630T2330Z/
Sumter SC-
714 PM EDT Tue Jun 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHWESTERN SUMTER COUNTY...
At 713 PM EDT, a severe thunderstorm was located near Wedgefield,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
South Sumter, Mulberry, Millwood, Poinsett State Park, Oakland,
Pinewood, Cane Savannah, Brogdon, Lakewood, Privateer, Wedgewood,
East Sumter, Cherryvale and Stateburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3379 8027 3377 8040 3372 8039 3371 8041
3371 8043 3374 8043 3374 8045 3372 8046
3392 8064 3399 8056 3396 8034 3386 8018
TIME...MOT...LOC 2313Z 336DEG 20KT 3389 8049
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:47 PM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 30, 2:47 PM EDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Columbia SC 247 PM EDT Tue Jun 30 2020 .SYNOPSIS... An upper level trough will be over the eastern US through much of the week. At the surface, a weak boundary will be stalled over the area and combine with abundant low level moisture to produce diurnally driven convection. Although, several upper level shortwaves may enhance convective activity outside of peak heating hours as well. Late in the week, the closed upper low will move east and should be replaced by a weak upper trough. This will continue shower and thunderstorm chances into the weekend. Temperatures will be near normal for much of the period. && .NEAR TERM /THROUGH TONIGHT/... Visible satellite imagery this afternoon showing quite a bit of cloud cover across the northern Midlands and Pee Dee which has resulted in temperatures a degree or two lower than originally forecast and a little less instability. A weak frontal boundary has slipped southward toward the northern periphery of the forecast area this afternoon. Shortwave energy will move over portions of the area this evening, supporting continued activity. Abundant moisture is in place with pwat values around 1.9 to 2.0 inches. Instability is weak to moderate with ML CAPE values around 1500 to 2000 J/kg. There is a marginal risk of severe weather across the area this afternoon and evening with damaging winds as the primary threat. DCAPE values are around 600 to 1000 J/kg with the highest values south. Effective bulk shear is a little higher than yesterday at around 20 knots north which may result in more organized convection than yesterday in the form of multicells. Activity expected to diminish this evening in the wake of the shortwave and with a loss of heating. Overnight lows around 70. Patchy fog possible due to light to calm winds and moist low levels. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... A closed upper level low will persist along the New England coast Wednesday and Thursday, with numerous disturbances expected to rotate around the base of the trough and across the area. Meanwhile at the surface, a nearly stationary front will extend across the area. Most of the convection during this time period will be diurnally driven, with forcing for ascent enhanced by the passing disturbances and convergence along the stalled front. Expect the coverage of showers and thunderstorms to become numerous by Wednesday afternoon and evening, before dissipating some later Wednesday night when the coverage should become more isolated. Expect scattered to numerous showers and thunderstorms again by Thursday afternoon. There is a Moderate Risk for severe thunderstorms across the area on Wednesday, and the potential for at least isolated severe weather will continue into Thursday. Locally damaging winds appears to be the main severe weather threat in the afternoon and evening hours. High temperatures will be around 90 or in the lower 90s both afternoons, with morning lows on Thursday in the lower 70s. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The closed upper level low finally shifts east of New England by the end of the work week and quickly gets replaced by a northeast- southwest oriented upper trough over the region through the weekend. The surface front shifts southward, and stalls south and east of the area through the weekend. This will continue the unsettled pattern, but with the front and greatest moisture to the south, it looks like the best potential for scattered mainly diurnal convection will be across the CSRA and southern Midlands. Temperatures appear to be near normal though the weekend. By early next week, it appears that a wave of low pressure could develop along the stalled front and track offshore. Lower confidence in the timing and track of this potential low, but unsettled conditions could certainly persist across the area, although with slightly cooler temperatures. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Scattered to numerous thunderstorms and showers remain a possibility throughout the afternoon into early evening. Thunderstorms may contain heavy rain and strong winds. Outside of thunderstorms, VFR conditions will remain. Winds will be 5 to 10 knots from the northwest, becoming light and variable overnight. Because of the low overnight wind speeds, cannot rule out the possibility of fog formation. Due to inconsistency in models, confidence was too low to include. .EXTENDED AVIATION OUTLOOK...The chance for restrictions from mainly diurnal convection and early morning fog will persist through the weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 30, 6:39 AM EDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 639 AM EDT Tue Jun 30 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 011045- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 639 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Scattered thunderstorms will develop this afternoon and evening and may produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms should develop on Wednesday. Damaging wind gusts will be possible, similar to the previous few days. For the remainder of the period, there is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 30, 6:53 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
653 PM EDT Tue Jun 30 2020
SCZ031-302345-
Sumter SC-
653 PM EDT Tue Jun 30 2020
...Strong Thunderstorms Will Impact Portions of western Sumter County
Until 745 PM EDT....
At 653 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Oakland, or over Shaw Air Base, moving
southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Sumter, South Sumter, Shaw Air Base, Mulberry, Oakland, Sumter County
Airport, Millwood, Cane Savannah, Dalzell, Dinkins Mill, Lakewood,
Privateer, Wedgewood, East Sumter, Cherryvale and Stateburg.
LAT...LON 3377 8033 3377 8040 3373 8040 3392 8063
3393 8062 3395 8063 3397 8062 3408 8053
3394 8019
TIME...MOT...LOC 2253Z 305DEG 16KT 3397 8052Special weather statement, Jun 30, 6:59 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
659 PM EDT Tue Jun 30 2020
SCZ028-031-037-302345-
Calhoun SC-Sumter SC-Richland SC-
659 PM EDT Tue Jun 30 2020
...Strong Thunderstorms Will Impact Portions of central Calhoun...
southwestern Sumter and southeastern Richland Counties Until 745 PM
EDT....
At 658 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Congaree National Park, or near McEntire Air
Base, moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
McEntire Air Base, Eastover, Gadsden, Poinsett State Park, Congaree
National Park, Pinewood, Fort Motte, Creston and Lone Star.
LAT...LON 3381 8094 3396 8081 3378 8042 3356 8061
TIME...MOT...LOC 2258Z 305DEG 16KT 3385 8081The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:22 PM EDT | Special Weather Statement | CAE | Newberry | 23 min |
| Jun 29, 8:41 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 49 min |
| Jun 29, 9:26 PM EDT | Special Weather Statement | CAE | Saluda | 34 min |
| Jun 29, 9:30 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 45 min |
| Jun 29, 10:00 PM EDT | Special Weather Statement | CAE | Lexington | 15 min |
| Jun 30, 6:53 PM EDT | Special Weather Statement | CAE | Sumter | 52 min |
| Jun 30, 6:59 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Jun 30, 7:22 PM EDT | Special Weather Statement | CAE | Chesterfield | 38 min |
| Jun 30, 7:32 PM EDT | Special Weather Statement | CAE | Clarendon | 43 min |
| Jun 30, 7:38 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 52 min |
| Jun 30, 7:56 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.